Clearing the Confusion about Confusion in PD with infections: By Dr. De Leon

Last week was a particular bad week for me, not only did I have a raging UTI-(urine infection) but boy was I in a state of fogginess and confusion which lasted all week. I was drowsy, sleepy, and unusually lethargic and could not remember anyone’s names to save my life. I was equally distracted leaving a trail of medicines all over the house because I would set them down to find water and then forget all about the medications which did not help the matter. In the middle of the week, I passed out around mid-afternoon out of shear fatigue only to awake in a panic state. It had gotten dark because it of the rain, I did I not know where I was nor what time it was. So, I started walking towards the living room staggering like an inebriated person holding on to the hallway walls only to crash into the doorway slamming my forehead right into the edge of as I was turning.  This did not help my delirium one bit either. It left me seeing starts.

As I look up in a dazed stupefied state I see my husband standing in the middle of living room he appears to be speaking to me while pointing at a box on the table; but all I hear is ‘wah wah woh wah wah’ suddenly I felt like I was inside a Peanuts comic strip T.V run! I had to grab him by the shoulders and say “Stop! What?”  Again all I heard was same thing so I said “where is my daughter?” At which point he turned around mumbling something and walked out the door then it dawn on me he was going to pick her up but still I could not understand why he was pointing at the box at the table? Until he came back and explained again 30 minutes later and asked what was wrong with me?  To make matters worse the flowing day, I went to my usual grocery store to do some quick shopping since was feeling so out-of-sorts. But when I got there only worsen my anxiety and heightened my confusion since my local Kroger’s decided after 15 years to rearrange very isle.

I describe these events so that you know it can happened to the best of us and that there is a reason and you know what to do so you don’t wonder all week as I did. I thought initially I was run down and not taking meds as scheduled was not making me think clearly (which I am certain did not help my concentration). However, it dawn on me, only towards the end of my antibiotic course, the cause. I had dealt with this before in my patients and never thought it could happen to me since I had taken these antibiotics before.

Coincidentally few people I know where also having infections and UTI’s and having problems so I decided to write about this to clear up the confusion regarding the confusion.

First Two things to remember:

1) Parkinson’s disease is a slowly progressive chronic neurodegenerative disease – which means that no BIG sudden changes OCCUR or SHOULD occur from day to day or week to week. Yes, we all have ‘good days and bad days’ meaning our stiffness, slowness, fatigue, walking tremors etc. may be a bit better or worse due to stress, poor sleep, weather etc. but should not be DRAMATICALLY different and definitely NO NEW SUDDEN symptoms should occur!

2) Having said this, however, unfortunately there might be new changes or symptoms that DO occur SUDDENLY these ARE NOT related to PD but caused by other problems. The most common change or fluctuation people with Parkinson’s experience in this department is change in cognition or poor memory or confusion also known as delirium, encephalopathy, or mental fogginess.

I know some of you might had wondered if were getting dementia in my situation?

So how do you know what to do and if you are getting dementia?

First, Older Parkinson’s People that get confusion, disorientation, and mental fogginess with mild infections (of which UTI’s are the most common) and dehydration are those who are already diagnosed with Parkinson’s dementia, have an early onset of dementia pushed to forefront by these conditions, or those with Parkinson’s plus syndromes such as Lewy body dementia. These are usually persons with advance Parkinson’s disease who are usually older as well.

Second, However, young people with Parkinson’s are less likely to have dementia unless they have an atypical Parkinson’s. Having said this the reason, they might get confused and disoriented is almost always medication related as was my case. Certain antibiotics especially those used for treating urinary infections can cause confusion, disorientation delirium and encephalopathy in young healthy people more so in Parkinson’s patients. These medications are in the class known as quinolones common ones are Levaquin and Ciprofloxin. Sometimes penicillin can do the same thing but these are not typically used for urine infections/ rather for other skin infections or upper respiratory infections.

So if you experience an acute and sudden change such as weakness, numbness, confusion, hallucination, speech problems, vision problems etc. contact your physician immediately.

If it’s a new sudden cognitive change and you have had Parkinson’s for long time and you are older it may be that there is an underlying dementia that is undiagnosed along with infection, dehydration which is unmasking etc. sometimes Strokes can also cause these symptoms as well as other metabolic abnormalities such as thyroid disease, vitamin deficiencies (B12 & D) and diabetes.

If you are a young person with PD and get confused, disoriented before any antibiotics then probably you have an atypical Parkinson’s like Lewy body dementia. Unless you already have diagnosis of thyroid or diabetes etc. If it occurs after antibiotic treatment it’s probably the antibiotic especially if it’s a quinolone or penicillin.

Fortunately my confusion cleared up completely as soon as I remembered Cipro could do this (more common in older persons). I will not be getting ciprofloxin anymore!

Rarely people can get meningitis as source of confusion but would be incredible sick -nauseated, vomiting with headache and fever along with stiff neck so very different picture.

I hope that your confusions also get cleared with this information regarding changes in cognition in PD with infections.

Sources:

http://www.currentpsychiatry.com/home/article/watch-for-nonpsychotropics-causing-psychiatric-side-effects/d63ff858c067b11902b15cebb81fab71.html?tx_ttnews%5BsViewPointer%5D=1

http://pdring.com/other-drug-interactions-with-parkinsons-disease-medicines.htm

Categories: confusion, delirium, encephalopathy, parkinsons dementia, Parkinsons diseaseTags: , , ,

2 Comments

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s